New onset sarcoid-like granulomatosis developing during anti-TNF therapy: an under-recognised complication
Article first published online: 26 JAN 2012
© 2012 The Authors. Internal Medicine Journal © 2012 Royal Australasian College of Physicians
Internal Medicine Journal
Volume 42, Issue 1, pages 89–94, January 2012
How to Cite
Tong, D., Manolios, N., Howe, G. and Spencer, D. (2012), New onset sarcoid-like granulomatosis developing during anti-TNF therapy: an under-recognised complication. Internal Medicine Journal, 42: 89–94. doi: 10.1111/j.1445-5994.2011.02612.x
Conflict of interest: None.
- Issue published online: 26 JAN 2012
- Article first published online: 26 JAN 2012
- Accepted manuscript online: 12 OCT 2011 06:06AM EST
- Received 13 May 2010; accepted 28 August 2010.
- rheumatoid arthritis;
- ankylosing spondylitis;
- psoriatic arthritis;
- anti-tumour necrosis factor;
Tumour necrosis factor-alpha (TNF-α) antagonists have advanced the treatment of inflammatory arthropathies, and are even considered for use in refractory sarcoidosis with some success. Paradoxically, cases of new onset sarcoidosis-like diseases are increasingly reported in patients receiving TNF-α antagonists. Here, we report three cases of sarcoid-like granulomatosis that developed during treatment with TNF-α antagonists. Review of the Biologics clinic data base at Westmead, Sydney, Australia identified three patients whom, during anti-TNF therapy, developed non-caseating granulomas consistent with sarcoidosis. These three cases are described with review of the literature from 2000 to 2009 using PubMed. One hundred and sixty-nine patients within our data base were reviewed for the period 2003–2009. Sarcoidosis-like granulomas developed in three patients within a period of 3 to 36 months of treatment with etanercept and/or adalimumab. All cases demonstrated non-infective, non-caseating granulomas on renal or lymph node biopsy. Improvement was seen in two cases upon cessation of TNF-α antagonist and steroid therapy. Interestingly, clinical deterioration was noted upon re-challenge with the same TNF-α antagonist in one patient. To date, a total of 37 cases of sarcoid-like granuloma development after anti-TNF therapy have been reported in the literature. Development of sarcoidosis-like granulomatosis in patients treated with TNF-α antagonists is a phenomenon previously under-recognised. All three anti-TNF agents have been observed to cause this phenomenon, suggesting a ‘class effect’ rather than being drug specific.